Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 71, NWS Tucson, AZ

August 16, 2007Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2007, 6:16 PM MST for Pinal County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2007, 6:16 PM MST (01:16 UTC)
Expired
Aug 16, 2007, 6:45 PM MST
In force
29 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pinal County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 4:07 PM MSTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3546 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 170117
SVRTWC
AZC021-170145-
/O.NEW.KTWC.SV.W.0071.070817T0116Z-070817T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
616 PM MST THU AUG 16 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 645 PM MST

* AT 609 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10   
  MILES SOUTH OF ELOY...OR ABOUT 22 MILES SOUTHEAST OF CASA        
  GRANDE...AND MOVING NORTH AT 5 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MST 
THURSDAY EVENING FOR SOUTH CENTRAL ARIZONA.

LAT...LON 3258 11176 3252 11152 3254 11120 3268 11132
      3276 11144 3278 11156 3270 11173

$$

BF
2 follow-up statements
000 
WWUS55 KTWC 170137
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
633 PM MST THU AUG 16 2007

AZC021-170145-
/O.CON.KTWC.SV.W.0071.000000T0000Z-070817T0145Z/
PINAL AZ-
633 PM MST THU AUG 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR SOUTH CENTRAL PINAL COUNTY...

AT 626 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
MPH. THESE SEVERE THUNDERSTORMS WERE LOCATED ALONG INTERSTATE 10 
FROM NEAR ELOY TO RED ROCK. MOVEMENT WAS NORTH AT 5 MPH.

ALSO...VISIBILITIES CONTINUE TO BE REDUCED IN BLOWING DUST ALONG 
INTERSTATE 10 FROM THE PINAL AND PIMA COUNTY BORDER NORTHWEST TO 
CASA GRANDE. DPS REPORTED NUMEROUS ACCIDENTS BETWEEN THE PIMA/
PINAL COUNTY LINE TO CASA GRANDE. USE EXTRA CAUTION WHILE DRIVING ON 
INTERSTATE 10 THIS EVENING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MST
THURSDAY EVENING FOR SOUTH CENTRAL ARIZONA.

LAT...LON 3258 11176 3252 11152 3254 11120 3268 11132
      3276 11144 3278 11156 3270 11173

$$

BF
000 
WWUS55 KTWC 170148
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
647 PM MST THU AUG 16 2007

AZC021-170157-
/O.EXP.KTWC.SV.W.0071.000000T0000Z-070817T0145Z/
PINAL AZ-
647 PM MST THU AUG 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL COUNTY
EXPIRED AT 645 PM MST...

AT 646 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT SHOWERS AND THUNDERSTORMS HAD WEAKENED ACROSS SOUTH CENTRAL 
PINAL COUNTY. THUS THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER 
FOR SOUTH CENTRAL PINAL COUNTIES HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MST
THURSDAY EVENING FOR SOUTH CENTRAL ARIZONA.

LAT...LON 3258 11176 3252 11152 3254 11120 3268 11132
      3276 11144 3278 11156 3270 11173

$$

BF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:08 PM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 16, 2:08 PM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST THU AUG 16 2007

.SYNOPSIS...SEVERAL WEAK UPPER LEVEL DISTURBANCES...ONE OVER NEW
MEXICO...AND A COUPLE MOVING NORTH FROM SONORA...WILL ENHANCE
THUNDERSTORM INTENSITY THIS EVENING AND PERHAPS AGAIN ON FRIDAY AS
PLENTIFUL MONSOON MOISTURE REMAINS OVER THE REGION. HIGH PRESSURE
ALOFT OVER THE FOUR CORNERS REGION IS THEN EXPECTED TO MOVE INTO
SOUTHERN NEW MEXICO BY LATE IN THE WEEKEND. AN UPPER LEVEL TROUGH
WILL THEN DEVELOP ACROSS THE NORTHERN ROCKIES AND DEPRESS THE HIGH
INTO SOUTHEAST ARIZONA OR NORTHERN SONORA NEXT WEEK. THIS
SHOULD GREATLY LIMIT THE AMOUNT OF AVAILABLE MOISTURE BY MONDAY.

&&

.DISCUSSION...INITIAL DEVELOPMENT TODAY HAS BEEN EARLIER...STRONGER
AND MORE ORGANIZED THAN YESTERDAY. SPC MESOANALYSIS GRAPHICS AND THE
U OF A TIME LAPSE CAMERA AIMED AT THE CATALINA MOUNTAINS INDICATE
THE DEVELOPMENT HAS BEEN FIGHTING AGAINST THE 25KTS OF SHEAR AND A
RESIDUAL CAP...BUT THE TSTMS THAT HAVE SURVIVED HAVE BEEN GETTING
PRETTY STRONG...THOUGH...PARTICULARLY IN THE WHITES WHERE A COLD
POOL HAS FORMED AND IS RADIATING OUTWARD INTO GRAHAM COUNTY. STILL
EXPECT OVERALL TSTM COVERAGE TO BE IN THE LOW-END SCATTERED RANGE AS
WE FIGHT AGAINST THE WEAK CAPPING...AND MLCAPE IS NOT PARTICULARLY
HIGH /1000-1500 J/KG/. BUT ANY TSTMS MOVING INTO THE VALLEYS COULD
GET STRONG RATHER QUICKLY PER SPC DISCUSSIONS...AND COULD FORM UP IN
BRIEF LINE SEGMENTS LIKE WE HAVE SEEN IN THE WHITES. ISSUED AN HWO
EARLIER...BUT WOULD LIKE TO SEE BETTER COVERAGE FOR US TO ADD
HEIGHTENED WORDING. WE/LL MONITOR TRENDS RIGHT UP TO PRESS TIME.
WILL ALSO RETAIN POPS AFTER MID NIGHT SINCE UPPER LEVEL SUPPORT IS
IN PLACE AND COULD EASILY SUSTAIN OR REIGNITE SOME ELEVATED
CONVECTION LIKE WE HAVE SEEN THE PAST 3 EVENINGS.

IT MAY BE DIFFICULT TO RELOAD ON FRI...NOT ONLY BECAUSE THE BOUNDARY
LAYER MAY BE COOLED...BUT BECAUSE 500-400MB LAYER IS FORECAST TO
WARM 1-2C AND DRY OUT AS THE UPPER LOW OFF THE BAJA COAST PUSHES THE
DRY SLOT NORTHWARD. ON THE OTHER HAND...MODELS CONTINUE TO KEEP THE
CLOUD-BEARING SHEAR IN THE 20-25KT RANGE WITH A SLIGHT TURN TO THE
SE....AND RECENT WATER VAPOR IMAGERY SHOWS THE DRY SLOT CLOSING UP A
BIT. WILL MAINTAIN THE SLIGHTLY LOWER POPS WE INHERITED FOR FRI/FRI
NIGHT AND WAIT TO SEE HOW THIS EVENING GOES. MAIN STORY AFTER FRI
WILL INVOLVE A PATTERN CHANGE AS THE DEEP TROUGH OFF THE W COAST
MOVES INLAND...WHILE SOME MID LEVEL REMNANTS OF T.D. ERIN GET STUCK
OVER TX. THESE TWO SYSTEM WILL TEND TO SQUEEZE THE UPPER HIGH OVER
THE 4-CORNERS SOUTH...INITIALLY INTO NM...BEFORE IT ELONGATES E-W
OVER S AZ OR N SONORA. MEDIUM RANGE MODELS WERE ORIGINALLY EMPHATIC
ABOUT IT IN A BLOCKING POSITION TO OUR S. THE LATEST ECMWF AND
GFS...THOUGH...ONLY PUSH IT AS FAR AS SE AZ...LEAVING THE MONSOON
MOISTURE TOO CLOSE FOR COMFORT. ENSEMBLES ARE PRETTY EVENLY SPLIT
WITH ABOUT HALF THE MEMBERS NOW SHEARING THE TROUGH OUT...AND THE
OTHER HALF REINFORCING IT OVER THE GREAT BASIN. WITH THE TROPICS
GETTING ACTIVE AND POTENTIALLY AFFECTING THE LONGWAVE PATTERN...IT
WILL BE DIFFICULT TO PIN OURSELVES TO ANY ONE MODEL SOLUTION.
SO...THE IDEA OF A DOWNTURN NEXT WEEK STILL LOOKS GOOD...BUT WE ARE
PURPOSELY BEING CAUTIOUS ABOUT DRYING IT COMPLETELY. IN MID
AUGUST...MONSOON DOWNTURNS TEND TO GET LONGER...BUT IT DOES NOT TAKE
MUCH TO IMPORT MOISTURE BACK N AS THE TROPICS GET INCREASINGLY
ACTIVE.

&&

.AVIATION...SCT TO BKN090CB WITH SCATTERED TSRA AND 3 TO 4SM
VISIBILITY THIS AFTERNOON AND EVENING. VRB WND GUSTS UP TO 40 MPH
POSSIBLE NEAR CONVECTION. AVIATION DISCUSSION NOT UPDATED FOR TAF
AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...PYTLAK
AVIATION...ELSLAGER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 16, 10:46 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1046 AM MST THU AUG 16 2007

AZZ019-029>035-170700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1046 AM MST THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THROUGH
EARLY AFTERNOON. MANY OF THESE WILL THEN SPREAD INTO THE VALLEYS
LATER THIS AFTERNOON...AND EVENTUALLY THE WESTERN DESERTS THIS
EVENING. THE ATMOSPHERE IS MORE UNSTABLE TODAY THAN YESTERDAY...
AND EAST WINDS ALOFT ARE A LITTLE STRONGER THAN THE PAST SEVERAL
DAYS. THIS MAY SUPPORT A FEW SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...MAINLY WEST OF A LINE FROM SAN CARLOS RESERVOIR TO
BISBEE...WITH WIND GUSTS OF 60 MPH AND HAIL UP TO THE SIZE OF
PENNIES. STORM MOTION WILL BE GENERALLY WEST AT 15 MPH. THE
SLIGHTLY FASTER STORM MOTION SHOULD REDUCE THE THREAT OF
WIDESPREAD HEAVY RAIN. HOWEVER IF THE THUNDERSTORMS ORGANIZE AND
CLUSTER...ISOLATED FLASH FLOOD PROBLEMS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DEPENDING ON HOW WIDESPREAD THUNDERSTORMS ARE THIS EVENING... THE
ATMOSPHERE COULD AGAIN BE UNSTABLE ENOUGH ON FRIDAY AND SUPPORT
STRONG THUNDERSTORMS. THE RISK WILL BEGIN TO DIMINISH THIS WEEKEND
AS HIGH PRESSURE OVER THE FOUR CORNERS SHIFTS OVERHEAD...WITH A
MORE NOTICEABLE DOWNTURN EXPECTED NEXT WEEK AS THE HIGH SHIFTS
JUST SOUTH OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:12 PM MSTAreal Flood AdvisoryTWCPima93 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.